Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 76, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 30, 2008, 2:32 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2008, 2:32 PM MST (21:32 UTC)
- Expired
- Aug 30, 2008, 5:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 145 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1777 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KVEF 302132
FFWVEF
AZC015-310030-
/O.NEW.KVEF.FF.W.0076.080830T2132Z-080831T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
232 PM MST SAT AUG 30 2008
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
* UNTIL 530 PM MST.
* AT 225 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM NUMEROUS THUNDERSTORMS OVER CENTRAL AND
NORTHERN MOHAVE COUNTY. THE STORMS WERE MOVING NORTHWEST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...MT. TRUMBULL...
TUWEEP...DIAMOND CREEK...DIAMOND CREEK ROAD...BUCK AND DOE ROAD...
AND MUCH OF THE WESTERN PART OF THE GRAND CANYON.
RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES IN AN HOUR OR LESS ARE
PROBABLE WITH THESE STORMS. RUNOFF WILL CAUSE FLOODING ACROSS
A LARGE AREA OF FLASH FLOOD PRONE TERRAIN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.
LAT...LON 3615 11317 3608 11322 3608 11331 3603 11333
3597 11329 3588 11328 3568 11331 3562 11369
3585 11386 3614 11387 3678 11318 3632 11272
$$
ADAIR2 follow-up statements
000
WGUS75 KVEF 302301
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
401 PM PDT SAT AUG 30 2008
AZC015-310030-
/O.CON.KVEF.FF.W.0076.000000T0000Z-080831T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
401 PM MST SAT AUG 30 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
CENTRAL MOHAVE COUNTY...
AT 353 PM MST...NATIONAL WEATHER SERVICE DOPPLER INDICATED THE
NUMEROUS THUNDERSTORMS AND HEAVY RAIN SHOWERS WERE DIMINISHING
OVER THE LARGE AREA ENCOMPASSING THE WESTERN GRAND CANYON AND THE
PLATEAUS NORTH OF THE COLORADO RIVER.
AUTOMATED RAIN GAUGES IN THE WARNING AREA RECORDED BETWEEN 1.25 AND
1.5 INCHES OF RAIN IN AN HOUR. DOPPLER RADAR ESTIMATED RAINFALL
AMOUNTS UP TO 2 INCHES PER HOUR IN SOME AREAS. RUNOFF FROM THIS
HEAVY RAINFALL WILL PRODUCE FLASH FLOODING IN THE REMOTE CANYONS
AND WASHES WITHIN THE WARNED AREA.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO CANYONS AND WASHES
WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD
AVOID CANYONS AND WASHES.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.
LAT...LON 3615 11317 3608 11322 3608 11331 3603 11333
3597 11329 3588 11328 3568 11331 3562 11369
3585 11386 3614 11387 3678 11318 3632 11272
$$
ADAIR000
WGUS75 KVEF 310032
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
532 PM PDT SAT AUG 30 2008
AZC015-310035-
/O.EXP.KVEF.FF.W.0076.000000T0000Z-080831T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
532 PM MST SAT AUG 30 2008
...THE FLASH FLOOD WARNING EXPIRED AT 530 PM MST FOR CENTRAL AND
NORTHERN MOHAVE COUNTY...
AT 525 PM...DOPPLER RADAR INDICATED ONLY LINGERING LIGHT SHOWERS
REMAINED OVER CENTRAL AND NORTHERN MOHAVE COUNTY. HEAVY RAIN SHOWERS
ENDED BEFORE 4 PM AND RUNOFF SHOULD HAVE GENERALLY RECEDED OVER THE
WESTERN GRAND CANYON AND THE PLATEAUS NORTH OF THE COLORADO RIVER.
THE FLASH FLOODING WARNING HAS BEEN ALLOWED TO EXPIRE ON SCHEDULE.
LAT...LON 3615 11317 3608 11322 3608 11331 3603 11333
3597 11329 3588 11328 3568 11331 3562 11369
3585 11386 3614 11387 3678 11318 3632 11272
$$
ADAIRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 10:00 AM MST, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 30, 10:00 AM MST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT SAT AUG 30 2008
.SYNOPSIS...SIGNIFICANT CHANGES ARE IN STORE FOR THE LABOR DAY
WEEKEND. MONSOON MOISTURE WILL FUEL THUNDERSTORMS WITH HEAVY RAIN
POSSIBLE TODAY. THE THREAT OF THUNDERSTORMS WILL CONTINUE INTO
SUNDAY IN ADVANCE OF A STRONG COLD FRONT. COOLER AIR AND GUSTY WINDS
WILL SWEEP ACROSS THE AREA MONDAY BEHIND THE COLD FRONT. &&
.UPDATE...CIRCULATION EVIDENT ON WATER VAPOR LOOP OVER SOUTHWEST AZ
THIS MORNING HARD TO FIND IN MODELS. THIS FEATURE SEEMS TO BE
TRIGGERING THUNDERSTORM REDEVELOPMENT IN A BAND ACROSS SOUTHERN
MOHAVE INTO EAST CENTRAL SAN BERNARDINO COUNTY DESPITE THE POSSIBLE
STABILIZATION FROM THE BAND OF SHOWERS AND THUNDERSTORMS THAT
ALREADY MOVED THROUGH THERE EARLIER. RAINFALL IN THE LEADING
BAND...WHICH WAS JUST ABOUT TO REACH THE SOUTHEAST PORTION OF THE
LAS VEGAS VALLEY AT 10 AM...HAS BEEN VERY LIGHT BUT WAS CAUSING SOME
GUSTY WINDS...ESPECIALLY IN SAN BERNARDINO COUNTY. AN ACTIVE DAY ON
TAP FOR MAINLY THE SOUTHEAST HALF OF THE FORECAST AREA TODAY AND
THIS TREND WAS HANDLED WELL BY PREVIOUS SHIFTS. FLASH FLOOD WATCH
STILL LOOKS GOOD...STORM MOTION MAY NOT BE REAL SLOW BUT REPEATED
DEVELOPMENT OVER THE SAME AREA COULD BE A PROBLEM. THIS AFTERNOON I
MAY EXPAND THE FIRE WEATHER WATCH TO INCLUDE DEATH VALLEY AS LATEST
NAM12 SHOWING SOME PRETTY STRONG WINDS THERE...AT LEAST IN THE
SOUTHERN PORTION OF THE ZONE.
&&
.PREV DISCUSSION...330 AM PDT SAT AUG 30...SHORT TERM...AREA OF
THUNDERSTORMS CONTINUING TO MOVE WEST FROM ARIZONA INTO THE EASTERN
PORTION OF SAN BERNARDINO AND ALTHOUGH EXPECT THIS ACTIVITY TO
DECREASE...ISOLATED ACTIVITY POSSIBLE THROUGH THE MORNING HOURS
ACROSS THE SOUTHERN PORTION OF THE CWA. MAIN CONCERN HOWEVER IS THIS
AFTERNOON AND EVENING ACROSS THE SOUTHEASTERN HALF OF THE CWA AS
ADDITIONAL MOISTURE SHIFTS NORTH AS MID LEVEL FLOW BECOMES MORE
SOUTHEAST AND WEAK INVERTED TROUGH POTENTIALLY MOVES INTO THE AREA.
LIFTED INDEXES LOWER TO GENERALLY MINUS 2 ACROSS MUCH OF THE
AREA...WHILE GOOD CAPE AND THETA-E MAXIMUM ALL POINT TO AN ACTIVE
DAY FOR TODAY. WITH PRECIPITABLE WATER VALUES BETWEEN 1 AND 1.5
INCHES...HEAVY RAINFALL REMAINS A POTENTIAL AND WILL KEEP THE FLASH
FLOOD WATCH OUT FOR THE AREA. AFTER TODAY...PATTERN OVER THE AREA
BECOMES MORE COMPLEX AS A TROUGH MOVING INTO THE PACNW TODAY MOVES
INTO NORTHERN CALIFORNIA/NORTHERN NEVADA ON SUNDAY. THIS WILL SHIFT
MAIN THUNDERSTORM FOCUS FURTHER EAST ON SUNDAY...HOWEVER...FRONTAL
CONVERGENCE COMBINED WITH STRONGER VERTICAL SHEAR PROFILES WILL
ENHANCE THUNDERSTORM DEVELOPMENT ALONG AND AHEAD OF THE
BOUNDARY...WHILE BRINGING GUSTY WINDS TO THE WESTERN PORTION OF THE
CWA. WINDS WILL RESULT IN POSSIBLE FIRE WEATHER CONCERNS...SEE
SECTION BELOW...WITH LOCAL WIND ADVISORY CRITERIA POSSIBLY BEING MET
SUNDAY AFTERNOON. WILL ADDRESS WIND ADVISORIES IN LATER
PACKAGES...HOWEVER ONE AREA OF CONCERN WILL BE THE EASTERN SLOPES OF
THE SOUTHERN SIERRA WHERE LATEST NMM RUN SHOWS WEAK DOWNSLOPE
CONDITIONS...G40+ TO AT LEAST THE MID SLOPES BY 00Z MONDAY AS JET
SHIFTS ACROSS THE AREA. BY MONDAY DRIER COOLER AIR AND STABLE AIR
MASS TO HAVE MOVED ACROSS THE CWA RESULTING IN AN END TO THE
THUNDERSTORMS. HOWEVER TEMPERATURES WHICH HAVE BEEN ABOVE NORMAL
WILL DROP TO BELOW NORMAL WITH HIGH TEMPERATURE DROPPING BETWEEN 15
AND 20 DEGREES FROM THOSE SEEN ON FRIDAY.
.LONG TERM...MODELS ARE SHOWING A BROAD TROUGH OVER THE REGION
TUESDAY WHICH WILL KEEP A DRY NORTHWEST FLOW OVER THE AREA.
MOISTURE IS EXPECTED TO REMAIN SOUTH AND WE SHOULD EXPERIENCE A DRY
WEEK NEXT WEEK. TEMPERATURES WILL START TO REBOUND BY THE MIDDLE OF
NEXT WEEK ALLOWING TEMPERATURES TO CLIMB TO SLIGHTLY ABOVE NORMAL
READINGS.
&&
.AVIATION...FOR MCCARRAN...INCREASING CLOUDS CAN BE EXPECTED THROUGH
THE MORNING HOURS TODAY WITH THUNDERSTORMS BECOMING LIKELY BY
AFTERNOON. WINDS IN THE TERMINAL AREA WILL GENERALLY BE FROM THE
SOUTH AROUND 6-8 KNOTS BUT COULD BECOME ERRATIC AND GUSTY NEAR
STORMS. AREAS OF HEAVY RAIN AND CEILINGS BELOW 5000 FEET ARE
POSSIBLE...ESPECIALLY FROM LATE MORNING INTO THE AFTERNOON HOURS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR SOUTH OF
INTERSTATE 40 THIS MORNING THROUGH 15Z THEN BECOME MORE ISOLATED. BY
20Z...SHOWERS AND THUNDERSTORMS WILL BE LIKELY OVER MOST AREAS AND
WILL HAVE THE POSSIBILITY OF GUSTY WINDS OVER 50 KNOTS ALONG WITH
VERY HEAVY RAIN.
&&
.FIRE WEATHER...AN UNUSUALLY STRONG FRONT WILL MOVE ACROSS THE GREAT
BASIN SUNDAY AND MONDAY. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG
AND AHEAD OF THE FRONT SATURDAY. MOST STORMS WILL BE CAPABLE OF
PRODUCING WETTING RAINS BUT SOME NEW FIRE STARTS FROM LIGHTNING ARE
CERTAINLY POSSIBLE. BEHIND THE FRONT...THE EXPECTATION OF GUSTY
WINDS AND LOW RELATIVE HUMIDITIES HAS PROMPTED A FIRE WEATHER WATCH
FOR PARTS OF SOUTHEAST CALIFORNIA AND CENTRAL NEVADA.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR NVZ460>462.
FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH THIS EVENING
FOR NVZ015-016-020>022.
AZ...FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH THIS EVENING
FOR AZZ001>003-036.
CA...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
FOR CAZ226-228.
FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH THIS EVENING
FOR CAZ524>527.
&&
HARRISON/JENSEN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 30, 6:55 AM MST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 655 AM PDT SAT AUG 30 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-310400- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 655 AM PDT SAT AUG 30 2008 /655 AM MST SAT AUG 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ACROSS THE AREA...MORE NUMEROUS OVER THE SOUTHEAST PORTION WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND PLENTY OF LIGHTNING THIS AFTERNOON AND EVENING. A FLASH FLOOD WATCH REMAINS IN EFFECT. PLEASE SEE WATCH STATEMENT FOR AREAL COVERAGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MAINLY THE EASTERN PORTION OF THE AREA SUNDAY AFTERNOON WHICH MAY HAVE THE POTENTIAL FOR GUSTY WINDS AND LOCALLY HEAVY RAINFALL. HOWEVER THE MAIN CONCERN WILL BE A TROUGH OF LOW PRESSURE MOVING THROUGH NORTHERN NEVADA RESULTING IN GUSTY WINDS ACROSS THE WESTERN AND NORTHERN SECTIONS. THESE WINDS ALONG WITH DRY CONDITIONS WILL CREATE POSSIBLE FIRE WEATHER CONCERNS...PLEASE SEE THE LATEST STATEMENT. IN ADDITION TO THE FIRE WEATHER CONCERN...WIND GUSTS MAY BE STRONG ENOUGH TO WARRANT WIND ADVISORIES. AFTER SUNDAY DRY AND MILD CONDITIONS ARE EXPECTED MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... DUE TO THE FLASH FLOOD WATCH AND THE POTENTIAL FOR HEAVY RAIN TODAY...SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE SOUTHERN PORTION OF THE AREA THIS AFTERNOON AND EVENING. IF ACTIVATION IS NOT NEEDED...SPOTTERS ARE URGED TO REPORT ANY SIGNIFICANT WEATHER WITHIN THEIR AREA TODAY AND SUNDAY.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:02 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Aug 30, 10:44 AM MST | Areal Flood Advisory | VEF | 106 min | |
| Aug 30, 12:58 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 30, 3:00 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 30 min |
| Aug 30, 3:59 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 19 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.